Prolonged Pustular Eruption from Hydroxychloroquine: An unusual case of acute generalized exanthematous pustulosis

Kelly C. Pearson, Dean S. Morrell, Susan R. Runge, Puneet Jolly

Research output: Research - peer-reviewArticle

Abstract

Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous eruption that often is a reaction to medications, most commonly antibiotics. Clinically, AGEP closely mimics pustular psoriasis and also is similar to subcorneal pustular dermatosis and IgA pemphigus. For clinicians, it is important to differentiate AGEP from pustular psoriasis. Acute generalized exanthematous pustulosis will have an acute drug association. Few cases have been known to be caused by hydroxychloroquine (HCQ). Proper therapeutic management of AGEP includes withdrawal of the offending agent, and resolution typically occurs within 15 days. We report a case of AGEP after HCQ administration that did not follow the usual course of resolution after medication cessation. The patient continued to experience cutaneous eruptions that waxed and waned for 81 days. Hydroxychloroquine has a particularly long half-life and is a known cause of AGEP; therefore, it is possible that HCQ-induced AGEP may not follow the typical rapid recovery time.

LanguageEnglish (US)
Pages216
Number of pages1
JournalCutis
Volume97
Issue number3
StatePublished - 2016

Fingerprint

Acute Generalized Exanthematous Pustulosis
Hydroxychloroquine
Psoriasis
Skin
Vesiculobullous Skin Diseases
Pemphigus
Immunoglobulin A
Half-Life
Anti-Bacterial Agents
Pharmaceutical Preparations
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)
  • Dermatology

Cite this

Prolonged Pustular Eruption from Hydroxychloroquine : An unusual case of acute generalized exanthematous pustulosis. / Pearson, Kelly C.; Morrell, Dean S.; Runge, Susan R.; Jolly, Puneet.

In: Cutis, Vol. 97, No. 3, 2016, p. 216.

Research output: Research - peer-reviewArticle

@article{84719b836ede4852a0b7d72791892f7e,
title = "Prolonged Pustular Eruption from Hydroxychloroquine: An unusual case of acute generalized exanthematous pustulosis",
abstract = "Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous eruption that often is a reaction to medications, most commonly antibiotics. Clinically, AGEP closely mimics pustular psoriasis and also is similar to subcorneal pustular dermatosis and IgA pemphigus. For clinicians, it is important to differentiate AGEP from pustular psoriasis. Acute generalized exanthematous pustulosis will have an acute drug association. Few cases have been known to be caused by hydroxychloroquine (HCQ). Proper therapeutic management of AGEP includes withdrawal of the offending agent, and resolution typically occurs within 15 days. We report a case of AGEP after HCQ administration that did not follow the usual course of resolution after medication cessation. The patient continued to experience cutaneous eruptions that waxed and waned for 81 days. Hydroxychloroquine has a particularly long half-life and is a known cause of AGEP; therefore, it is possible that HCQ-induced AGEP may not follow the typical rapid recovery time.",
author = "Pearson, {Kelly C.} and Morrell, {Dean S.} and Runge, {Susan R.} and Puneet Jolly",
year = "2016",
volume = "97",
pages = "216",
journal = "Cutis",
issn = "0011-4162",
publisher = "Quadrant Healthcom Inc.",
number = "3",

}

TY - JOUR

T1 - Prolonged Pustular Eruption from Hydroxychloroquine

T2 - Cutis

AU - Pearson,Kelly C.

AU - Morrell,Dean S.

AU - Runge,Susan R.

AU - Jolly,Puneet

PY - 2016

Y1 - 2016

N2 - Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous eruption that often is a reaction to medications, most commonly antibiotics. Clinically, AGEP closely mimics pustular psoriasis and also is similar to subcorneal pustular dermatosis and IgA pemphigus. For clinicians, it is important to differentiate AGEP from pustular psoriasis. Acute generalized exanthematous pustulosis will have an acute drug association. Few cases have been known to be caused by hydroxychloroquine (HCQ). Proper therapeutic management of AGEP includes withdrawal of the offending agent, and resolution typically occurs within 15 days. We report a case of AGEP after HCQ administration that did not follow the usual course of resolution after medication cessation. The patient continued to experience cutaneous eruptions that waxed and waned for 81 days. Hydroxychloroquine has a particularly long half-life and is a known cause of AGEP; therefore, it is possible that HCQ-induced AGEP may not follow the typical rapid recovery time.

AB - Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous eruption that often is a reaction to medications, most commonly antibiotics. Clinically, AGEP closely mimics pustular psoriasis and also is similar to subcorneal pustular dermatosis and IgA pemphigus. For clinicians, it is important to differentiate AGEP from pustular psoriasis. Acute generalized exanthematous pustulosis will have an acute drug association. Few cases have been known to be caused by hydroxychloroquine (HCQ). Proper therapeutic management of AGEP includes withdrawal of the offending agent, and resolution typically occurs within 15 days. We report a case of AGEP after HCQ administration that did not follow the usual course of resolution after medication cessation. The patient continued to experience cutaneous eruptions that waxed and waned for 81 days. Hydroxychloroquine has a particularly long half-life and is a known cause of AGEP; therefore, it is possible that HCQ-induced AGEP may not follow the typical rapid recovery time.

UR - http://www.scopus.com/inward/record.url?scp=85011277175&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85011277175&partnerID=8YFLogxK

M3 - Article

VL - 97

SP - 216

JO - Cutis

JF - Cutis

SN - 0011-4162

IS - 3

ER -